Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 2, NWS Topeka, KS

April 1, 201018 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 1, 2010, 3:42 AM CDT for 18 counties in Kansas. It took effect at Apr 1, 2010, 12:00 PM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2010, 3:42 AM CDT (08:42 UTC)
In effect from
Apr 1, 2010, 12:00 PM CDT
Expired
Apr 1, 2010, 3:34 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2664 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

565 
WWUS73 KTOP 010842
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
342 AM CDT THU APR 1 2010

...A WINDY START TO APRIL...

.DEEPENING LOW PRESSURE OVER THE WESTERN HIGH PLAINS TODAY WILL
LEAD TO THE DEVELOPMENT OF STRONG WINDS ACROSS MUCH OF NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON. THE
WINDS ARE EXPECTED TO DECREASE LATER THIS EVENING AFTER SUNSET.

KSZ008>012-020>024-026-034>039-054-011700-
/O.NEW.KTOP.WI.Y.0002.100401T1700Z-100402T0200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
EMPORIA
342 AM CDT THU APR 1 2010

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING. 


* TIMING...WINDS WILL INCREASE THROUGH THE DAY WITH THE STRONGEST
  WIND SPEEDS EXPECTED THIS AFTERNOON THROUGH EARLY EVENING.

* WINDS...SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH
  ARE EXPECTED. SOME LOCALLY HIGHER WIND GUSTS TO AROUND 50 MPH
  ARE POSSIBLE WEST OF A COUNCIL GROVE TO MANHATTAN TO MARYSVILLE
  LINE.

* IMPACTS...MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE
  ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE
  YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE
  GIVEN TO CROSS WINDS WHEN DRIVING ON EAST WEST ORIENTED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 40 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
2 follow-up statements
148 
WWUS73 KTOP 011637
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1137 AM CDT THU APR 1 2010

.A STRONG PRESSURE GRADIENT WILL REMAIN ACROSS EASTERN AND NORTH
CENTRAL KANSAS...AS A SURFACE TROUGH GRADUALLY DEEPENS ACROSS
WESTERN KANSAS. THIS WILL KEEP STRONG SOUTHERLY WINDS ACROSS THE
AREA THROUGH THE AFTERNOON.

KSZ008>012-020>024-026-034>039-054-012200-
/O.CON.KTOP.WI.Y.0002.100401T1700Z-100402T0200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
EMPORIA
1137 AM CDT THU APR 1 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

* TIMING...WINDS WILL REMAIN STRONG THROUGH THE
  AFTERNOON...GRADUALLY DIMINISHING AFTER 6 PM THIS EVENING.

* WINDS...SOUTH AND SOUTHWEST WINDS WILL BLOW AROUND 30 MPH WITH
  GUSTS AROUND 40 MPH.

* IMPACTS...DRIVING HIGH PROFILE VEHICLES WILL BE DIFFICULT ON
  EAST TO WEST ORIENTED ROADS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE ADVISORY
AREA...AND BE ALERT TO SUDDEN GUSTS OF WIND.

&&

$$

WOLTERS
653 
WWUS73 KTOP 012034
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CDT THU APR 1 2010

KSZ008>012-020>024-026-034>039-054-012145-
/O.CAN.KTOP.WI.Y.0002.000000T0000Z-100402T0200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
EMPORIA
334 PM CDT THU APR 1 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. 

THE WINDS HAVE NOT BEEN AS STRONG AS EARLIER FORECAST. WIND SPEED
SHOULD REMAIN IN THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS INTO THE
EVENING. HOWEVER THEY ARE NOT EXPECTED TO INTENSIFY THROUGH THE
REMAINED OF THE AFTERNOON. THEREFORE THE WIND ADVISORY HAS BEEN
CANCELLED. 

$$

WOLTERS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 1, 3:40 AM CDT, 2 minutes earlier.

Area forecast discussion, Apr 1, 3:40 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 AM CDT THU APR 1 2010

.DISCUSSION...

THE PRIMARY CHALLENGES WITH THIS FORECAST PACKAGE WILL BE WINDS
AND FIRE WEATHER TODAY...FOLLOWED BY PRECIP CHANCES AND TEMPS
FRIDAY INTO SATURDAY.

CONCERNING TODAY...IT WILL BE WARM ONCE AGAIN QUITE WINDY. THE
WESTERN HALF OF THE CWA CAN EXPECT DEEPER MIXING...AND WHILE THE
LOW LEVEL WIND FIELDS ARE A SHADE WEAKER IN THESE AREAS...THE
POTENTIAL FOR GUSTS OF 45 OR GREATER IS A BIT BETTER. AT THE SAME
TIME...THE EASTERN PARTS OF THE CWA SEE STRONGER LOW LEVEL WIND
FIELDS WITH LESS GUST POTENTIAL VIA MORE LIMITED MIXING. IN THE END
IT APPEARS THAT AREAS ALONG AND WEST OF THE KANSAS TURNPIKE WILL
SEE WINDS CAPABLE OF EXCEEDING 30 MPH SUSTAINED WITH GUSTS OF 45
MPH. THUS WILL ISSUE A WIND ADVISORY FOR THESE AREAS. COULD
CONCEIVABLY SEE THE REST OF THE CWA COMING ABOVE WIND ADVISORY
THRESHOLDS THIS AFTERNOON BUT AM NOT AS CONFIDENT IN THOSE
PORTIONS OF EAST CENTRAL KANSAS WHERE IT DOES NOT LOOK QUITE AS
FAVORABLE. HIGH TEMPS ARE FORECAST TO ONCE AGAIN CLIMB INTO THE
LOWER 80S. ANOTHER CONCERNING FEATURE FOR TODAY IS A DRY LINE
CREEPING INTO CENTRAL KANSAS. THE NAM WOULD INDICATE THAT THE
DRYLINE WILL MAKE IT AS FAR AS THE WESTERN 2 TIERS OF COUNTIES IN
THE CWA. THIS WOULD PROMOTE SLIGHTLY HIGHER TEMPS AND MUCH LOWER
RH VALUES LATE THIS AFTERNOON. MORE DETAIL IN THE FIRE WEATHER
PORTION OF THE DISCUSSION BELOW.

THE UPPER LOW...LARGE SCALE HEIGHT FALLS...AND JET SUPPORT WILL
SLOWLY MOVE EAST ACROSS THE PLAINS ON THURSDAY NIGHT. CONVECTION
MAY DEVELOP AS EARLY AS THURSDAY NIGHT OVER CENTRAL KANSAS BUT
FEEL IT SHOULD REMAIN WEST OF THE CWA THROUGH AT LEAST FRIDAY
MORNING GIVEN THE STRONG CAPPING INVERSION IN PLACE. HOWEVER AS
THE HEIGHT FALLS CONTINUE TO PROGRESS EAST...EXPECT THE CONVECTION
TO FOLLOW SUIT AND MOVE INTO THE WESTERN PARTS OF THE CWA EARLY
FRIDAY. THE SFC COLD FRONT WILL BE THE PRIMARY FOCUS FOR
CONVECTION DURING THE DAY ON FRIDAY AS THE INVERSION ALOFT LOOKS
TO REMAIN SUFFICIENT TO INHIBIT FREE UNFORCED CONVECTION AND SOME
DEEP SOURCE OF LIFT WILL BE REQUIRED.

CONCERNING ANY SEVERE POTENTIAL...EARLY CONVECTION WILL LIKELY BE
ELEVATED IN NATURE BUT MAY BE CAPABLE OF A FEW STRONG TO SEVERE
HAIL PRODUCING STORMS. FROM MID DAY INTO THE EVENING HOURS...THE
STRENGTH OF THE STORMS WILL DEPEND LARGELY ON HOW MUCH HEATING
EASTERN PARTS OF THE CWA CAN EXPERIENCE PRIOR TO FRONTAL PASSAGE.
IT CURRENTLY APPEARS THAT CLOUD COVER WILL BE PRETTY DENSE EAST OF
THE FRONT AND HEATING LIMITED. THIS WOULD LIMIT SFC BASED
INSTABILITY. EVEN WITH LIMITED SFC BASED CAPE...WIND FIELDS ARE
QUITE STRONG AND WOULD BE SUPPORTIVE OF ORGANIZED THUNDERSTORMS...
LIKELY IN THE FORM OF QLCS THANKS TO STORM MOTIONS RUNNING
PARALLEL TO THE FRONTAL BOUNDARY. A FEW STORMS MAY BE CAPABLE OF
SEVERE HAIL AND DAMAGING WINDS...PARTICULARLY IF THEY ARE ABLE TO
SEND SOME OF THE AMBIENT WIND ENERGY TO THE SFC. THIS WILL ONCE
AGAIN LARGELY BE DEPENDENT ON THE AMOUNT OF PRE-FRONTAL HEATING.
HEAVY RAINFALL WILL ALSO BE A THREAT GIVEN THE SLOW PROGRESSION OF
THE FRONT AND THE TRAINING STORM MOTIONS. SOME AREAS MAY SEE AN
INCH OR MORE UNDER MORE PERSISTENT CONVECTION...BUT THE OVERALL
ATMOSPHERIC MOISTURE CONTENT SHOULD REMAIN IN CHECK AND KEEP RATES
FROM BECOMING TOO EXTREME.

THE COLD FRONT IS FORECAST TO BE THROUGH THE CWA BY SATURDAY
EVENING WITH COOLER TEMPS FILTERING IN BEHIND. THE GFS AND ECMWF
CONTINUE TO INDICATE PRECIP CHANCES LINGERING WELL BEHIND THE
FRONT IN THE COLD ADVECTION REGIME. THIS APPEARS FEASIBLE AND KEPT
AT LEAST LOW END POPS INTO THE FIRST PART OF SATURDAY. THE COLD
ADVECTION ALOFT WILL BE STRONG IN THE WAKE OF THIS SYSTEM AND
SATURDAY LOOKS CHILLY IN COMPARISON TO THIS WEEK.

A ZONAL FLOW PATTERN BUILDS BACK IN FOR SUNDAY WITH A WEAK
BAROCLINIC ZONE SETTING UP ACROSS KANSAS. THE NEXT WAVE OF ENERGY
TURNS FLOW ALOFT SOUTHWESTERLY BY MONDAY WITH LOW LEVEL FLOW
PERPENDICULAR TO THE FRONTAL BOUNDARY BRINGING A SLIGHT CHANCE
FOR A THUNDERSTORM MONDAY. MODELS DIVERGE SIGNIFICANTLY IN TERMS
OF SENSIBLE WEATHER AFTER MONDAY AND HAVE MADE LITTLE CHANGE TO
THE CURRENT FORECAST FOR THAT TIME PERIOD.

BARJENBRUCH

&&

.FIRE WEATHER...

WINDS WILL BE QUITE STRONG OUT OF THE SOUTH ACROSS THE ENTIRE
REGION TODAY. GUSTS AS HIGH AS 45 MPH WILL BE LIKELY BY LATE
AFTERNOON WITH POTENTIAL FOR EVEN SOME SLIGHTLY HIGHER GUSTS OVER
CENTRAL PARTS OF KANSAS. THE GOOD NEWS IS THAT SFC DEWPOINTS ARE
ON THE INCREASE AND LIMITED MIXING IS EXPECTED TO KEEP RH LEVELS
IN CHECK THIS AFTERNOON...PARTICULARLY EAST OF AN EMPORIA TO
MARYSVILLE LINE. THE WILD CARD FOR TODAYS FORECAST COMES IN THE
FORM OF A DRY LINE OVER CENTRAL KANSAS. SOME MODEL GUIDANCE IS
MOVING THIS SIGNIFICANTLY DRIER AIR AS FAR EAST AS ABILENE AND
WASHINGTON BY LATE AFTERNOON. AM NOT CURRENTLY VERY CONFIDENT IN
THE DRY AIR MAKING IT THIS FAR EAST AND REFLECT THAT IN THE
CURRENT FORECAST. HOWEVER...AREAS WEST OF THE DRY LINE WILL SEE
SIGNIFICANTLY LOWER RH VALUES...STRONGER WIND GUSTS WITH MORE OF A
WESTERLY COMPONENT...AND A MUCH MORE DANGEROUS FIRE WEATHER
SITUATION. WILL DEFINITELY NEED TO MONITOR THIS SITUATION CLOSELY.

BARJENBRUCH

&&

.AVIATION...

FRONT CONTINUES TO LIFT SLOWLY NORTHWARD AWAY FROM THE TAF SITES
KEEPING SOUTH/SOUTHEAST WINDS TONIGHT GENERALLY 7-14KTS THEN
VEERING SLIGHTLY MORE SOUTHERLY BEYOND 12Z AND INCREASING THROUGH
THE MORNING. WILL ALSO CONTINUE WITH LLWS IN ALL TAFS UNTIL
11-12Z AS FCST SOUNDINGS STILL SHOWING LLVL JET WINDS DRAMATICALLY
INCREASE IN THE UPPER PORTIONS OF A STRONG INVERSION. DID NOT GO
WITH MVFR CIGS LATE TONIGHT/EARLY THURSDAY MORNING AS THE NAM
INDICATES...BUT DO EXPECT AREA OF DEVELOPING STRATUS IN TX TO
QUICKLY MAKE A RUN NORTHWARD WITH THE LEADING EDGE MAKING IT INTO
KS...BUT WILL CARRY FEW-SCT015 FOR NOW AS DEPTH OF MOISTURE IN
THIS LAYER SHOULD BE THIN. STRONGEST SFC WINDS SHOULD OCCUR IN THE
PEAK HEATING HOURS BUT GUSTS NEAR OR ABOVE 30KTS SHOULD BE COMMON
IN THE 16Z-00Z/02 TIMEFRAME. NO PRECIP FCST IN THE TAF SITES THRU
06Z/02.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 31, 3:47 PM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT WED MAR 31 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-012100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
347 PM CDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTHERLY WINDS WILL INCREASE TO 20 TO 30 MPH BY THURSDAY
AFTERNOON WITH STRONGER GUSTS. FIRE DANGER WILL BE ELEVATED ONCE
AGAIN DUE TO THE WINDS AND LOW RELATIVE HUMIDITY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH EARLY SATURDAY AS A
COLD FRONT MOVES ACROSS THE AREA. A FEW STRONG STORMS WILL BE
POSSIBLE FRIDAY AFTERNOON AND EVENING.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE MONDAY INTO NEXT
TUESDAY. THE WEATHER PATTERN SUGGESTS THAT THERE IS SOME RISK FOR
SEVERE WEATHER EARLY NEXT WEEK. STAY TUNED.

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.